Alert archive / Virginia / Severe Thunderstorm Warnings in 2002
Severe Thunderstorm Warning 83, NWS Baltimore/Washington
NWS Baltimore/Washington issued this severe thunderstorm warning at May 26, 2002, 9:48 PM EDT for 5 counties in Virginia. It was in force for 42 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- May 26, 2002, 9:48 PM EDT (01:48 UTC)
- Expired
- May 26, 2002, 10:30 PM EDT
- In force
- 42 min
- Issued by
- NWS Baltimore/Washington
- Area
- Whole counties
Counties City of Fairfax, VA, City of Manassas, VA, City of Manassas Park, VA, Fairfax County, VA, Loudoun County, VA
The radar
The Sterling radar (KLWX), 14 km from the middle of the area, began a volume at 01:50 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Wallops Is Stn, VA (KWAL), launched 00:00Z, 1.8 hours before the alert went out and 205 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 179 J/kg
- Mixed-layer CIN
- -135 J/kg
- Mixed-layer LCL
- 1461 m above ground
- 0-6 km bulk shear
- 26 kt
- 0-1 km storm-relative helicity
- 16 m²/s²
- 0-3 km storm-relative helicity
- 35 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.1
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS51 KLWX 270148 SVRLWX VAC059-107-600-683-685-270230- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE BALTIMORE/WASHINGTON 948 PM EDT SUN MAY 26 2002 THE NATIONAL WEATHER SERVICE IN STERLING VIRGINIA HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... CITY OF FAIRFAX IN NORTHERN VIRGINIA CITY OF MANASSAS IN NORTHERN VIRGINIA CITY OF MANASSAS PARK IN NORTHERN VIRGINIA FAIRFAX COUNTY IN NORTHERN VIRGINIA LOUDOUN COUNTY IN NORTHERN VIRGINIA * UNTIL 1030 PM EDT * AT 939 PM EDT...WEATHER SPOTTERS REPORTED A SEVERE THUNDERSTORM OVER CENTREVILLE...MOVING NORTHEAST AT 25 MPH. * THE SEVERE THUNDERSTORM WILL BE... 6 MILES SOUTHEAST OF HERNDON AT 956 PM OVER OAKTON AT 958 PM 4 MILES NORTHWEST OF MANTUA AT 1002 PM OVER VIENNA AT 1004 PM DIME SIZE HAIL WAS REPORTED IN CENTERVILLE. VERY LARGE HAIL IS POSSIBLE WITH THIS SEVERE THUNDERSTORM. IF YOU ARE IN THE PATH OF THE STORM...PUT YOUR CAR IN A GARAGE AND MOVE TO A SUBSTANTIAL SHELTER. TUNE INTO NOAA WEATHER RADIO OR YOUR LOCAL RADIO OR TV STATION FOR THE LATEST WEATHER INFORMATION. $$ HTS
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Baltimore/Washington wrote its last area forecast discussion before this severe thunderstorm warning went out at May 26, 8:30 PM EDT, 1 hour 18 minutes earlier.
Area forecast discussion, May 26, 8:30 PM EDT, 1 hour 18 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BALTIMORE/WASHINGTON 830 PM EDT SUN MAY 26 2002 UPDATED ZONES TO REMOVE SVR TSTM WATCH WHICH EXPIRED AT 8 PM. STORMS ARE WEAKENING AS DAYTIME HEATING IS LOST. HVY RAIN AND SMALL HAIL WILL BE POSSIBLE NEXT FEW HRS UNTIL CAPE COMPLETELY FIZZLES. OVERNIGHT...CANNOT RULE OUT SCT SHRA/ISOLATED TSRA DUE TO WEAK BDRY AND WEAK VORT OVHD BUT EXPECT ARIAL COVERAGE TO BE MUCH LESS AFTER MIDNIGHT. WILL KEEP CHANCE POPS CWA WIDE AND REMOVE SVR WORDING THIS UPDATE. HAVE ALSO RAISED LOW TEMPS TO CURRENT DEW PTS CWA WIDE BECAUSE EXPECTING LLRH TO LINGER AND FOG TO FORM...ESPECIALLY IN AREAS WHERE HVY RAIN FELL TODAY NW OF A LINE FROM CHO TO DCA TO BWI. REST OF FCST UNCHANGED. MMARGRAF .LWX... DC...NONE. MD...NONE. VA...NONE. WV...NONE.
In the hours before
Local storm report, May 26, 5:24 PM EDT, 4 hours 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE/WASHINGTON
524 PM EDT SUN MAY 26 2002
TIME(EDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0255 PM SPERRYVILLE VA 1.00 INCH HAIL
05/26/02 RAPPAHANNOCK SPOTTER REPORT
0220 PM LURAY VA .25 INCH HAIL
05/26/02 PAGE
0315 PM WINCHESTER VA 1.00 INCH HAIL
05/26/02 FREDERICK
0324 PM 3 W RELIANCE VA .75 INCH HAIL
05/26/02 WARREN SPOTTER REPORT AT 2 MILE
MARKER ON I-66 E OF I-81
0335 PM CASTLETON VA .88 INCH HAIL
05/26/02 RAPPAHANNOCK
0350 PM 3 E MARTINSBURG WV 1.75 INCH HAIL
05/26/02 BERKELEY ON RT 9 E OF TOWN
0355 PM BUNKER HILL WV .88 INCH HAIL
05/26/02 BERKLELY
0410 PM SHEPARDSTOWN WV 1.75 INCH HAIL
05/26/02 JEFFERSON BY LAW ENFORCEMENT
0425 PM WARRENTON VA .75 INCH HAIL
05/26/02 FAUQUIER
0425 PM 1 E WARRENTON VA 1.75 INCH HAIL
05/26/02 FAUQUIER AT US 29 AND RT 643
0353 PM AMISSVILLE VA 1.00 INCH HAIL
05/26/02 FAUQUIER
0507 PM LEESBURG VA .75 INCH HAIL
05/26/02 LOUDOUN BY LAW ENFORCEMENT
0515 PM SPERRYVILLE VA 1.00 INCH HAIL
05/26/02 RAPPAHANNOCK FROM A CO-OP OBSERVER
SMZ/HTS/JD/ND/CM/MMLocal storm report, May 26, 6:20 PM EDT, 3 hours 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE/WASHINGTON
620 PM EDT SUN MAY 26 2002
TIME(EDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0329 PM KEARNEYSVILLE WV 2.75 INCH HAIL
05/26/02 JEFFERSON TREES DOWNS AND BASEMENT
FLOODING
0440 PM ROUND HILL VA 1.75 INCH HAIL
05/26/02 LOUDOUN REPORT BY SKYWARN
0507 PM LEESBURG VA 1.00 INCH HAIL
05/26/02 LOUDOUN REPORTED BY EOC
0529 PM POOLESVILLE MD 1.75 INCH HAIL
05/26/02 MONTGOMERY BY LAW ENFORCEMENT
0551 PM 5 W GAITHERSBURG MD .75 INCH HAIL
05/26/02 MONTGOMERY SPOTTER REPORT
0550 PM CAPON BRIDGE WV 1.00 INCH HAIL
05/26/02 HAMPSHIRE
SMZ/CM/HTS/MM/JDLocal storm report, May 26, 7:43 PM EDT, 2 hours 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE/WASHINGTON
743 PM EDT SUN MAY 26 2002
TIME(EDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0650 PM WARRENTON VA 1.00 INCH HAIL
05/26/02 FAUQUIER
0740 PM 1 N CASTLETON VA 1.00 INCH HAIL REPORT
05/26/02 RAPPAHANNOCK FROM CO-OP OBSERVER
SMZ/HTS/DMWLocal storm report, May 26, 8:32 PM EDT, 1 hour 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE/WASHINGTON
832 PM EDT SUN MAY 26 2002
TIME(EDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0502 PM LEESBURG AIRPORT VA 52 MPH TSTM WIND GUST
05/26/02 LOUDOUN
0621 PM 7 S BERKELEY SPRINGS WV 1.75 INCH HAIL
05/26/02 MORGAN REPORTED BY LAW
ENFORCEMENT
0644 PM 2 W CAPON BRIDGE WV 1.00 INCH HAIL
05/26/02 HAMPSHIRE REPORTED BY EOC
SMZ/MM/HTS/DMWSpecial weather statement, May 26, 8:45 PM EDT, 1 hour 3 minutes before
DCZ001-MDZ002>007-009>011-013-014-016>018-VAZ021-025>031-036>042- 050>057-WVZ048>055-270130- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BALTIMORE/WASHINGTON 845 PM EDT SUN MAY 26 2002 ...SEVERE THUNDERSTORM WATCH HAS BEEN ALLOWED TO EXPIRE AT 8 PM... SCATTERED SHOWERS AND THUNDERSTORMS WHICH PRODUCED VERY HEAVY RAINFALL...LARGE HAIL AND GUSTY WINDS NORTH AND WEST OF A LINE FROM CHARLOTTESVILLE TO WASHINGTON D.C. TO BALTIMORE HAVE WEAKENED. THEREFORE...THE SEVERE THUNDERSTORM WATCH THAT WAS IN EFFECT FOR THE AREA HAS BEEN ALLOWED TO EXPIRE AT 8 PM. SCATTERED SHOWERS AND ISOLATED THUNDERSHOWERS ARE POSSIBLE OVERNIGHT AS A WEAK BOUNDARY MOVES THROUGH THE AREA. THROUGH MIDNIGHT...HEAVY DOWNPOURS AND SMALL HAIL WILL BE POSSIBLE WITH THE STRONGEST STORMS. AFTER MIDNIGHT...ANY PRECIPITATION THAT REMAINS WILL BE WIDELY SCATTERED. MMARGRAF
The office that day
Everything else NWS Baltimore/Washington issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 26, 8:48 PM EDT | Severe Thunderstorm Warning | LWX | Fauquier | 42 min |
| May 26, 8:53 PM EDT | Severe Thunderstorm Warning | LWX | Fairfax, Loudoun, Prince William | 52 min |
| May 26, 9:58 PM EDT | Flash Flood Warning | LWX | Shenandoah | 62 min |
| May 26, 10:19 PM EDT | Flash Flood Warning | LWX | Fairfax, City of Fairfax | 86 min |
| May 27, 4:50 AM EDT | Flash Flood Warning | LWX | Loudoun | 115 min |
| May 27, 3:23 PM EDT | Severe Thunderstorm Warning | LWX | Rockingham | 37 min |
| May 27, 3:26 PM EDT | Flash Flood Warning | LWX | Nelson | 2 hr |
| May 27, 3:42 PM EDT | Flash Flood Warning | LWX | Rockingham, City of Harrisonburg | 2 hr |
| May 27, 4:13 PM EDT | Severe Thunderstorm Warning | LWX | Albemarle | 32 min |
| May 27, 4:23 PM EDT | Flash Flood Warning | LWX | Albemarle | 67 min |
| May 27, 4:54 PM EDT | Severe Thunderstorm Warning | LWX | Frederick, Shenandoah | 36 min |
| May 27, 5:32 PM EDT | Flash Flood Warning | LWX | Shenandoah | 118 min |
| May 27, 6:44 PM EDT | Severe Thunderstorm Warning | LWX | Fauquier | 31 min |
| May 27, 6:58 PM EDT | Flash Flood Warning | LWX | Stafford | 2 hr |
| May 27, 7:14 PM EDT | Severe Thunderstorm Warning | LWX | Prince William, City of Manassas, City of Manassas Park | 31 min |
Nearby
Severe Thunderstorm Warnings in Virginia, 2002Every severe thunderstorm warning in 2002
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.